Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 154, NWS Sioux Falls, SD

August 28, 20184 counties in Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 28, 2018, 4:35 AM CDT for 4 counties in Iowa. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2018, 4:35 AM CDT (09:35 UTC)
Expired
Aug 28, 2018, 5:15 AM CDT
In force
40 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Lyon County, IA, O'Brien County, IA, Osceola County, IA, Sioux County, IA

The radar

The Sioux Falls radar (KFSD), 57 km from the middle of the area, began a volume at 09:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 4:36 AM CDTHAIL 1Rock Valley, IATHE DURATION OF THE HAIL EVENT WAS 4 MINUTES.
Aug 28, 4:37 AM CDTHAIL 0.88Rock Valley, IAPEA TO NICKEL SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 9.6 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2018-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2005 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2018-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2005 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1801 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
345 m²/s²
Significant tornado parameter
0.5
Supercell composite
23.4

Open this sounding in Storm Lab

The text

As transmitted.

916 
WUUS53 KFSD 280935
SVRFSD
IAC119-141-143-167-281015-
/O.NEW.KFSD.SV.W.0154.180828T0935Z-180828T1015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
435 AM CDT TUE AUG 28 2018

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Southern Lyon County in northwestern Iowa...
  Southwestern Osceola County in northwestern Iowa...
  Northern Sioux County in northwestern Iowa...
  Northwestern O'Brien County in northwestern Iowa...

* Until 515 AM CDT.

* At 433 AM CDT, a severe thunderstorm was located near Inwood, or 10
  miles east of Canton, moving east at 40 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Rock Valley and Alvord around 440 AM CDT.
  Doon around 445 AM CDT.
  Hull around 450 AM CDT.
  George around 500 AM CDT.
  Matlock around 505 AM CDT.
  Ashton around 515 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4316 9641 4333 9650 4347 9582 4323 9574
TIME...MOT...LOC 0933Z 260DEG 36KT 4325 9639 

HAIL...1.25IN
WIND...60MPH
 
$$

Hanko
3 follow-up statements
163 
WWUS53 KFSD 280943
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
443 AM CDT TUE AUG 28 2018

IAC119-141-143-167-281015-
/O.CON.KFSD.SV.W.0154.000000T0000Z-180828T1015Z/
Lyon IA-Osceola IA-Sioux IA-O'Brien IA-
443 AM CDT TUE AUG 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CDT
FOR SOUTHEASTERN LYON...SOUTHWESTERN OSCEOLA...NORTHEASTERN SIOUX AND
NORTHWESTERN O'BRIEN COUNTIES...

At 442 AM CDT, a severe thunderstorm was located over Doon, or 11
miles south of Rock Rapids, moving east at 45 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Trained weather spotters. At 436 AM CDT quarter sized hail 
         was reported in Rock Valley.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  George around 455 AM CDT.
  Matlock around 500 AM CDT.
  Ashton around 510 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4317 9629 4336 9635 4347 9582 4323 9574
TIME...MOT...LOC 0942Z 263DEG 41KT 4326 9623 

HAIL...1.25IN
WIND...60MPH
 
$$

Hanko
720 
WWUS53 KFSD 281002
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
502 AM CDT TUE AUG 28 2018

IAC119-141-143-167-281015-
/O.CON.KFSD.SV.W.0154.000000T0000Z-180828T1015Z/
Lyon IA-Osceola IA-Sioux IA-O'Brien IA-
502 AM CDT TUE AUG 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CDT
FOR SOUTHEASTERN LYON...SOUTHWESTERN OSCEOLA...NORTHEASTERN SIOUX AND
NORTHWESTERN O'BRIEN COUNTIES...

At 502 AM CDT, a severe thunderstorm was located near Matlock, or 9
miles northwest of Sheldon, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Ashton around 515 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4322 9606 4335 9607 4343 9581 4323 9574
TIME...MOT...LOC 1002Z 260DEG 36KT 4329 9596 

HAIL...1.00IN
WIND...60MPH
 
$$

Hanko
135 
WWUS53 KFSD 281006
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
506 AM CDT TUE AUG 28 2018

IAC119-141-143-167-281016-
/O.EXP.KFSD.SV.W.0154.000000T0000Z-180828T1015Z/
Lyon IA-Osceola IA-Sioux IA-O'Brien IA-
506 AM CDT TUE AUG 28 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LYON...
SOUTHWESTERN OSCEOLA...NORTHEASTERN SIOUX AND NORTHWESTERN O'BRIEN
COUNTIES WILL EXPIRE AT 515 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and heavy rain are still possible with this thunderstorm.

LAT...LON 4322 9606 4335 9607 4343 9581 4323 9574
TIME...MOT...LOC 1006Z 260DEG 36KT 4330 9592 

$$

Hanko

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 4:30 AM CDT, 5 minutes earlier.

Area forecast discussion, Aug 28, 4:30 AM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
430 AM CDT Tue Aug 28 2018

.SHORT TERM...(Today and Tonight)
Issued at 430 AM CDT Tue Aug 28 2018

Abbreviated discussion today due to monitoring of ongoing storms.

Forcing associated with approach of main upper level trough
initiating considerable post frontal convective activity during the
overnight hours. Slow southeast progression ot the elevated
instability gradient, but up to 1000-1500 J/kg noted on soundings in
the vicinity of elevated boundary. Storms have been prolific hail
producers overnight, mostly quarter to golf ball size. Storms may
continue marginally severe into the near dawn hours south and east
of Sioux Falls, but expect that slight weakening of the QG lift and
southward shift to instability gradient should limit further severe
convection.

As strong jet entrance region moves into the area today, should get
additional showers and thunderstorms developing along the boundary
during the later morning and early afternoon, with the focal zone
just southeast of the present location, mainly far southeast
SD/northeast NE through northwest IA. Have slowed the previous
forecast exit of precipitation band, but still look for the
progression of various features to cease rainfall in the area during
the evening. Chilly high pressure will settle into the area tonight
with most lows into the 40s.

.LONG TERM...(Wednesday through Monday)
Issued at 430 AM CDT Tue Aug 28 2018

Very little time to diagnose the remainder of the forecast
period. Warm advection will kick in during Wednesday night into
early Thursday, and suspect that a couple of isolated
showers/thunderstorms will accompany the mid-level thermal
gradient later Wed night and early Thursday fairly close to the
I-29 corridor. Will also get quite breezy on Thursday with
increasing low-level moisture. With a wave moving across in most
solutions Thursday night, likely to get some scattered convection.
Warm and humid conditions Friday as a low-level boundary works
into the game, and could be looking at threat for heavy rainfall
or even some severe storms.

A couple of subtle features that could bring some rogue showers or
thunder to the Missouri River corridor Sunday with main thermal
gradient lurking to the south, but most should enjoy a quiet Labor
Day weekend until a better chance for showers/storms again on Labor
Day.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1058 PM CDT Mon Aug 27 2018

Isolated thunderstorms will move across the forecast area this
period, but with spotty coverage, opting to not include thunder in
the TAFs given low confidence that storms will impact terminals.

IFR-locally LIFR ceilings and visibility to start the period
across southwest Minnesota and east central South Dakota is
expected to gradually improve with passage of cool front during
the pre-dawn hours. At this point, do not have sub-VFR visibility
at KFSD, though could be close prior to north winds increasing
and will monitor closely.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Chapman
LONG TERM...Chapman
AVIATION...JH
Hazardous weather outlook, Aug 27, 7:56 PM CDT, 8 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
756 PM CDT Mon Aug 27 2018

SDZ038>040-050-052>055-057>061-063>065-068-290100-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-
Brule-Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-
Bon Homme-
756 PM CDT Mon Aug 27 2018

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Tonight

Before midnight, a line of thunderstorms will likely move through
the region. Some of these storms could be strong to severe, with
abundant lightning, hail up to the size of quarters, and wind
gusts to 60 mph. Storms move east of this region after midnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible Thursday night through Friday night.
Details on storm strength are still low confidence at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ056-062-066-067-069>071-290100-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Moody-Minnehaha-Turner-
Lincoln SD-Yankton-Clay SD-Union-
756 PM CDT Mon Aug 27 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.

.DAY ONE...Tonight

After 11pm through sunrise Tuesday, a line of thunderstorms will
likely move through the region. Some of these storms could be
strong to severe, with abundant lightning, hail up to the size of
quarters, and wind gusts to 60 mph. Storms move east of this
region after sunrise.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible Thursday night through Friday night.
Details on storm strength are still low confidence at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Aug 28, 2:47 AM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
247 AM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 AM     HAIL             1 ESE SIOUX FALLS       43.54N 96.70W
08/28/2018  E1.25 INCH       MINNEHAHA          SD   PUBLIC

&&

JC
Local storm report, Aug 28, 3:00 AM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
300 AM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 AM     HAIL             2 E SIOUX FALLS         43.55N 96.69W
08/28/2018  E1.75 INCH       MINNEHAHA          SD   PUBLIC

            QUARTER TO GOLF BALL SIZE HAIL.

&&

JC
Local storm report, Aug 28, 3:11 AM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
311 AM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 AM     HAIL             1 ENE SIOUX FALLS       43.55N 96.71W
08/28/2018  E1.50 INCH       MINNEHAHA          SD   PUBLIC

&&

JC
Local storm report, Aug 28, 3:58 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
358 AM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 AM     HAIL             10 SE FREEMAN           43.24N 97.30W
08/28/2018  E1.25 INCH       TURNER             SD   PUBLIC

            ALSO STRONG WINDS, SPEED UNKNOWN. THE
            DURATION OF THE HAIL EVENT WAS 5 MINUTES.

&&

JC
Local storm report, Aug 28, 4:03 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
403 AM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 AM     HAIL             SCOTLAND                43.15N 97.72W
08/28/2018  E0.88 INCH       BON HOMME          SD   PUBLIC

&&

JC
Local storm report, Aug 28, 4:06 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
406 AM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 AM     HAIL             1 NE WALL LAKE          43.53N 96.95W
08/28/2018  E1.75 INCH       MINNEHAHA          SD   PUBLIC

            HAIL STRIPPED LEAVES FROM TREES. SOCIAL
            MEDIA VIDEO. THE DURATION OF THE HAIL EVENT
            WAS 5 MINUTES.

&&

JC

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 3:48 AM CDTSevere Thunderstorm WarningFSDLyon, Sioux42 min
Aug 28, 5:11 AM CDTSevere Thunderstorm WarningFSDO'Brien, Sioux49 min
Aug 28, 5:50 AM CDTSevere Thunderstorm WarningFSDClay, O'Brien40 min
Aug 28, 6:19 AM CDTSevere Thunderstorm WarningFSDBuena Vista, Cherokee, Clay41 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.